Alert archive / Virginia / Flash Flood Warnings in 1997

Flash Flood Warning 18, NWS Blacksburg, VA

June 1, 1997Rockbridge County, City of Buena Vista, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 1, 1997, 11:03 PM EDT for Rockbridge County, City of Buena Vista, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 1997, 11:03 PM EDT (03:03 UTC)
Expired
Jun 2, 1997, 3:00 AM EDT
In force
4 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Buena Vista, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
976 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
578 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 020305
FFWRNK
VAC163-530-678-020645-

BULLETIN--EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1103 PM EDT SUN JUN 1 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 300 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WEST CENTRAL VIRGINIA

   ...ROCKBRIDGE COUNTY

IN WEST CENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON
 
AT 1103 PM RADAR SHOWED MORE SHOWERS WITH HEAVY DOWNPOURS HEADED
FOR ROCKBRIDGE COUNTY. THESE SHOWERS WILL MOVE INTO SOUTHERN
ROCKBRIDGE COUNTY AROUND MIDNIGHT. RADAR ESTIMATES SHOW THAT THESE
SHOWERS COULD PRODUCE ANOTHER 1 TO 2 INCHES OF RAIN IN A SHORT
PERIOD. WITH THE SATURATED CONDITIONS IN ROCKBRIDGE COUNTY...THIS
ADDITIONAL RAINFALL WILL LIKELY CAUSE MORE FLOODING.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGER OF FLOODING.  RESIDENTS OF ROCKBRIDGE COUNTY SHOULD USE
CAUTION WHILE TRAVELING TONIGHT...AS SOME SECONDARY ROADS AND
LOW-LYING AREAS MAY BE COVERED BY FLOODWATERS.

JACKSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 8:48 PM EDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 1, 8:48 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT SUN JUN 1 1997

WBC...WRK ZONE LOOK FINE.
CRW...WILL CALL YOU.

REDEVELOPMENT THUNDERSTORMS ACRS SOME OF THE SAME AREAS THAT
RECzIEVED RAIN EARLIER TODAY IS CAUSING SOME FLASH FLOODING
PROBLEMS. FLASH FLOOD WATCH IN WBC AREA SHOULD BE EXTEND INTO THE
MORNING.

KK

In the hours before

Special weather statement, Jun 1, 8:40 PM EDT, 2 hours 23 minutes before
NCZ001>003-018-019-020210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SUN JUN 1 1997

...FLASH FLOOD WATCH FOR THE NEW RIVER VALLEY HAS EXPIRED...

THE FLASH FLOOD WATCH FOR THE NEW RIVER VALLEY EXPIRED AT 8 PM.

RADAR SHOWS ADDITIONAL SHOWERS DEVELOPING FURTHER EAST.  ADDITIONAL
SHOWERS ARE EXPECTED OVERNIGHT IN THE NEW RIVER VALLEY...BUT THE AREA
OF HEAVIEST RAIN IS EXPECTED TO REMAIN TO THE EAST.

BS
Special weather statement, Jun 1, 8:43 PM EDT, 2 hours 20 minutes before
NCZ001>003-018-019-020210-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT SUN JUN 1 1997

...FLASH FLOOD WATCH FOR THE NEW RIVER VALLEY HAS EXPIRED...

THE FLASH FLOOD WATCHd FOR THE NEW RIVER VALLEY EXPIRED AT 8 PM.

RADAR SHOWS ADDITIONAL SHOWERS DEVELOPING FURTHER EAST.  ADDITIONAL
SHOWERS ARE EXPECTED OVERNIGHT IN THE NEW RIVER VALLEY...BUT THE AREA
OF HEAVIEST RAIN IS EXPECTED TO REMAIN TO THE EAST.

BS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:14 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 1, 8:14 PM EDTFlash Flood WarningRNKCity of Buena Vista3 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke4 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKCity of Salem4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKCity of Lexington4 hr
Jun 2, 11:34 AM EDTSevere Thunderstorm WarningRNKGrayson51 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe64 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCity of Galax64 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningRNKPulaski65 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jun 2, 1:13 PM EDTSevere Thunderstorm WarningRNKWythe32 min
Jun 2, 1:58 PM EDTFlash Flood WarningRNKPulaski62 min
Jun 2, 1:58 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jun 2, 2:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford64 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jun 2, 3:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 2, 5:22 PM EDTFlash Flood WarningRNKFloyd58 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville65 min
Jun 2, 6:53 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Flash Flood Warnings in Virginia, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.